ADVERTISEMENT
Search

Pharmacy News

Dr Marie Sartain
/ Categories: APhA News

CDC: Antihistamines could be contributing to opioid overdoses

New CDC findings highlight the hidden dangers of antihistamines for users who have concomitant exposure to opioids.

Looking at about 92,000 overdose fatalities across the nation between 2019 and 2020, investigators found that diphenhydramine—the active ingredient in Benadryl and other antihistamines—were implicated in no less than 18% of the deaths studied.

The study authors suspect some opioid users may take antihistamines to enhance the effects of the narcotic, but they believe others may use them to alleviate allergies or to get relief from itching, nausea, poor sleep, and other adverse effects linked to allergies.

Regardless of the motivation, antihistamines can exacerbate opioid-induced respiratory depression (the most common cause of mortality during an overdose), deepening sedation to unsafe levels. To worsen matters, naloxone by itself may not effectively reverse an overdose under these circumstances.

Previous Article Experts flag potential risk with Paxlovid and cardiovascular drugs
Next Article Researchers continue to study effectiveness of ivermectin for COVID-19
Print
16802 Rate this article:
4.1
Please login or register to post comments.
ADVERTISEMENT